Article Text

Pacemaker induced torsades de pointes tachycardia
  1. ÁDÁM BÖHM,
  2. ARNOLD PINTÉR,
  3. ISTVÁN PRÉDA

    Statistics from Altmetric.com

    Torsades de pointes tachycardia may be triggered by several factors, including antiarrhythmic drugs, hypokalaemia, and acquired or congenital long QT syndrome. Asynchrony or faulty pacemaker activity may also, although very rarely, be associated with torsades de pointes.

    A VVI pacemaker was implanted in a 72 year old female patient who had presented with complete AV block with 46 beats/min junctional escape rhythm without syncope. The pacemaker was programmed to 60 beats/min. During the year following pacemaker implantation, she had syncope lasting for a few seconds on five occasions. The pacemaker was reprogrammed to 30 beats/min to evaluate her intrinsic heart rate and presyncope recurred. ECG recording demonstrated a junctional escape beat followed by a paced beat, then a junctional beat again with a coupling time of 1480 ms, then a paced beat again with a coupling time of 480 ms. The typical long–short coupling time triggered torsades de pointes. The tachycardia self terminated.

    Pacemaker reprogramming to 100 beats/min prevented further triggering of torsades de pointes. Other factors that may trigger torsades de pointes (such as hypokalaemia and antiarrhythmic drugs) were excluded. The patient was discharged from hospital with the pacemaker set to 80 beats/min. During one year follow up she experienced no syncope and there was no arrhythmia on Holter monitoring.

    View Abstract

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.